Lightning, Sussex
- When
- August 10, 6:37 PM EST to 6:45 PM EST
- Where
- Sussex County, Seaford
- Property damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Lightning strikes badly damaged two homes in Seaford. A two story wood frame house suffered about $75,000 in damages after a lightning strike ignited a fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning strikes badly damaged two homes in Seaford. A two story wood frame house suffered about $75,000 in damages after a lightning strike ignited a fire. A second lightning strike hit a tree near another Seaford house. The bolt traveled from the tree to the house, setting it quickly on fire. Half of the house was destroyed and two firefighters suffered heat exhaustion. Damage to the home was estimated at $125,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 4:10 PM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 510 PM EDT FRI AUG 10 2001 ...UPDATED TO REMOVE THE SEVERE THUNDERSTORM WATCH FROM THE FOLLOWING COUNTIES AS PER DISCUSSION WITH SPC...IN PA - CHESTER - MONTGOMERY - BUCKS - DELAWARE - PHILADELPHIA...IN NJ HUNTERDON - SOMERSET - MIDDLESEX - MERCER - MONMOUTH - BURLINGTON - OCEAN - CAMDEN -GLOUCESTER. THIS ACTION REMOVES WATCH FROM OUR ENTIRE CWA. ...UPDATED TO REMOVE THE SEVERE THUNDERSTORM WATCH FROM THE FOLLOWING COUNTIES...IN PA - CARBON - MONROE - NORTHAMPTON - LEHIGH - BERKS...IN NJ SUSSEX - WARREN - MORRIS... AT 230 PM...THE STRONG LINE OF TSTMS EXTENDED FROM BOSTON TO BRIDGEPORT TO PATERSON TO LANCASTER. THE LINE SHOULD CONTINUE TO SINK TO THE SOUTHEAST. BASED ON ITS LOCATIONS...WE/LL LIKELY BE ABLE TO DROP SOME OF OUR NORTHWESTERN COUNTIES OUT OF THE SEVERE THUNDERSTORM WATCH AT ISSUANCE TIME (ABOUT 345 PM). IF SO...AN UPDATED AREA FORECAST DISCUSSION WILL BE SENT ALONG WITH THE ZONES. MEANWHILE...THE REMAINDER OF THE WATCH WILL BE IN EFFECT. TEMPS BEHIND THE LINE OF CONVECTION HAVE BEEN FALLING INTO THE 70S AND LOWER 80S. AS A RESULT...WITH THE ARRIVAL OF THE TSTMS COMES THE END TO THE HEAT WAVE AND THE EXCESSIVE HEAT WARNING. THE FRONT SHOULD PUSH FAR ENOUGH TO THE SOUTH TONIGHT TO ALLOW US TO REMOVE THE CHANCE OF PRECIP FROM OUR NORTHERN COUNTIES FOR LATE TONIGHT AND EARLY ON SATURDAY. HOWEVER...MOISTURE SHOULD BEGIN TO SPREAD BACK TO THE NORTH BY SATURDAY AFTERNOON. THE FRONT CONTINUES TO BE FORECAST TO STALL ACROSS OUR REGION FOR THE WEEKEND AND INTO THE EARLY PART OF THE NEW WEEK. WE/LL MAINTAIN THE CHANCE OF PRECIP THROUGH AND INCLUDING TUESDAY...WHEN THE FRONT MAY FINALLY GET PUSHED TO OUR SOUTHEAST. THERE/S SOME SUGGESTION OF A WAVE DEVELOPING ALONG THE FRONT AND POSSIBLY SPREADING SOME MOISTURE BACK INTO OUR SOUTHERN COUNTIES ON WEDNESDAY. WITH IT BEING A CLOSE CALL...WE WILL NOT INTRODUCE PRECIP INTO THE WEDNESDAY FORECAST AT THIS TIME. HOWEVER...WE WILL INSERT A CHANCE FOR AFTERNOON SHOWERS AND TSTMS ON THURSDAY...AS A COLD FRONT FROM THE NORTHWEST IS EXPECTED TO REACH OUR FORECAST AREA ON THURSDAY NIGHT OR EARLY ON FRIDAY. THE ZONE FORECAST WILL BE ISSUED AROUND 345. .PHI...NONE IOVINO/MIKETTA
NJZ001-007>010-012>015-017>020-026-PAZ054-055-060>062-067>071-110030- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 150 PM EDT FRI AUG 10 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT FOR EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER...DELAWARE ...PHILADELPHIA...MONTGOMERY...AND BUCKS. IN NEW JERSEY... SUSSEX...WARREN...MORRIS...HUNTERDON...SOMERSET...MERCER...MIDDLESEX. ..OCEAN...GLOUCESTER...CAMDEN...BURLINGTON AND MONMOUTH AND THE ADJACENT COASTAL WATERS. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. AT 145 PM...THUNDERSTORMS CONTINUE TO DEVELOP QUICKLY WITHIN THE WATCH AREA AND ARE MOVING FAIRLY RAPID TO THE EAST. THESE STORMS ALL HAVE THE POTENTIAL FOR DAMAGING WINDS...AND DANGEROUS LIGHTNING. BE ADVISED STORMS THAT BRING AN END TO HEAT WAVES...AS THESE STORMS ARE..TEND TO BE ESPECIALLY DANGEROUS. BE SURE TO STAY CLEAR OF THESE THUNDERSTORMS. MILLER/EBERWINE
NJZ001-007-008-PAZ054-055-060>062-102045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 345 PM EDT FRI AUG 10 2001 ...PORTIONS OF THE SEVERE THUNDERSTORM WATCH DISCONTINUED... THE NATIONAL WEATHER SERVICE HAS DISCONTINUED THE SEVERE THUNDERSTORM WATCH FOR THE POCONO MOUNTAIN REGION...THE LEHIGH VALLEY...BERKS COUNTY AND NORTHWESTERN NEW JERSEY. WHILE SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED INTO THIS EVENING...THE THREAT FOR SEVERE WEATHER HAS DIMINISHING IN THOSE LOCATIONS. THE FOLLOWING COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH. IN PENNSYLVANIA...CARBON...MONROE...NORTHAMPTON...LEHIGH AND BERKS. IN NORTHWESTERN NEW JERSEY...SUSSEX...WARREN AND MORRIS. IOVINO
NJZ001-007>010-012>015-017>020-PAZ054-055-060>062-067>071-110500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 505 PM EDT FRI AUG 10 2001 ...SEVERE THUNDERSTORM WATCH CANCELED... THE SEVERE THUNDERSTORM WATCH HAS BEEN DISCONTINUED FOR EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY. SHOWERS AND THUNDERSTORMS WERE SCATTERED ACROSS THE POCONOS TO THE LOWER SUSQUEHANNA VALLEY. THE STRONGER STORMS WERE OVER INTERIOR SOUTH JERSEY EXTENDING INTO THE COASTAL WATERS. ALTHOUGH THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED...SOME WIND GUSTS OF 30 TO 40 MPH AND FREQUENT LIGHTNING WILL ACCOMPANY THE REMAINING THUNDERSTORMS FOR THE NEXT 1 TO 2 HOURS AS THEY MOVE TOWARD THE SOUTH JERSEY/DELAWARE COASTS. THANKS TO THE SPOTTER NETWORK FOR THEIR REPORTS. EBERWINE
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268662.